Iowa, 2019

Flooding in Iowa, May 27 to 31, 2019

May 27 to 31, 2019 · NWS DMX · 8 events in 6 counties and zones

Heavy rain led to additional river flooding toward the end of May 2019. Some of the flooding on the Des Moines River at Eddyville was due to planned dam releases from Lake Red Rock combined with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
$400,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain led to additional river flooding toward the end of May 2019. Some of the flooding on the Des Moines River at Eddyville was due to planned dam releases from Lake Red Rock combined with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 11:43 AM CST, 32 minutes earlier.

Area forecast discussion, May 27, 11:43 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1243 PM CDT Mon May 27 2019

...Aviation Update...

.DISCUSSION.../Today through Sunday/
Issued at 420 AM CDT Mon May 27 2019

Two areas of convection currently ongoing across the region. The
initial area of precipitation moving from central Iowa into southern
Minnesota and is associated with the initial wave of theta-e
advection. The second and more intense convection is over southeast
Nebraska and south into Kansas and is associated with stronger
kinematic support with a 60+ kt low level jet. These storms will be
lifting northeast into central Iowa in a few hours and may maintain
an attendant damaging wind threat as they arrive. These storms will
produce a period of heavy rainfall rates though the short residence
time due to forward propagation of the storms will limit the heavy
rain threat overall this morning.  That said, locally heavy rain
remains possible, especially over northern Iowa where the
precipitation region will pivot across the area.  Not planning any
headlines for northern Iowa for today but will continue to monitor
the situation. At this time, planning to cancel the current Flash
Flood Watch over the southwest area after the convection passes
thorugh.

Severe weather chances are the topic for later today and again
Tuesday. Surface low pressure will lift northeast into northwest
Iowa today with the warm front moving north into the state. The
second wave of thunderstorms will lift through this morning. The
boundary layer is expected to quickly destabilize with the warm
front arrival behind this convection and may have renewed convection
quickly firing over central Iowa by late morning then morning east.
This renewed convection may become quickly organized with rotating
updrafts into the early afternoon. Conditions are prime for very
large hail with these storms.  While the greater tornado threat is
into southeast Iowa and northern Illinois, a tornado threat may
extend back into central Iowa should storms become organized quickly
enough given the low LCL heights and sufficient low level shear.

Overnight, much of the area should be devoid of much precipitation
except with some thunderstorm potential over the far south. SPC has
maintained an enhanced risk for severe weather for Tuesday across
southern Iowa. The latest progs have shifted the boundary farther
south than 24 hrs ago. Not buying the farthest south NAM
solution(note the 06z NAM beginning to trend back north)with other
solutions placing the boundary near the IA/MO border Tuesday morning
then lifting it south into southern Iowa as the upper low lifts
northeast into western Nebraska. North of the boundary looks primed
for vigorous elevated convection with a large hail and heavy rain
threat. PWAT values will again be in excess of 1.5 inches aiding in
the potential for heavy rainfall. Very well may need a Flash Flood
Watch for portions of central and southern Iowa for Tue/Tue night
along and north of the boundary. Obviously the enhanced risk region
for severe weather across Iowa is conditional on the boundary
location. Should the convection initiate across southeast Nebraska
into Kansas first, this event may turn more linear as it moves into
Iowa during the evening and overnight and may have an attendant QLCS
tornado threat with 0-3 km shear vector of 30-40 kts with much of
that in the lowest 1 km. Supercells earlier in the event certainly
be possible with the boundary in the state.

Still some uncertainty regarding Wednesday as the boundary remains
over the state. If this occurs, it is plausible that good
destabilization will occur with storms redeveloping during the day
with some severe weather potential. The deep layer shear remains
good on Wednesday so organized storms are certainly possible though
at this time the low level shear is expected to be much weaker than
Tuesday.

Little change beyond Wednesday as the transition to less active
zonal/westerly flow occurs. The best chance for precipitation during
this period will arrive Saturday night as a boundary pushes across
the region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1237 PM CDT Mon May 27 2019

TAF period will vary across TAF sites, with northern sites
KFOD/KMCW/KALO giving way to longer periods of MVFR ceilings on
the cool side of the surface low. Areas remaining in the warm
sector longer, KDSM/KOTM, will see more significant periods of
VFR conditions during this period, then giving way to MVFR
towards the end of the period. KOTM will primarily be the only
site to battle TS/VCTS through the period, with most guidance
initiating storms across southern Iowa this afternoon/evening
through about 03z. Hints of remnant convection moving through
central/southern Iowa during the last 6 hrs of the TAF period, but
left out mentions due to confidence too low and dependence on
convection that is slated to initiate back in Nebraska tonight.

&&

.HYDROLOGY...
Issued at 420 AM CDT Mon May 27 2019

Flash flooding remains possible on Tuesday afternoon and night
with heavy rain possible. Headlines may be required with future
forecasts with precipitation of 1 to 3 inches possible along with
locally higher amounts. Have been in collaboration with the NCRFC
and WPC regarding using more that 24 hr QPF in the current river
forecasts to include the Tuesday/Tuesday night precipitation. This
would cause significant changes to several river forecast and
pushing many into minor to moderate flood stage later this week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM CDT this afternoon for IAZ070>072-
081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Curtis
HYDROLOGY...Donavon
Hazardous weather outlook, May 27, 3:33 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Mon May 27 2019

IAZ005>007-015>017-023-025>028-033-034-036>038-046-048-049-061-
062-073-074-084-085-095>097-280945-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-
Greene-Story-Marshall-Jasper-Poweshiek-Warren-Marion-Lucas-Monroe-
Wayne-Appanoose-Davis-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ004-024-035-039-047-050-059-060-075-086-280945-
Emmet-Humboldt-Webster-Black Hawk-Boone-Tama-Dallas-Polk-Mahaska-
Wapello-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ044-045-057-058-070>072-081>083-092>094-280945-
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area through this
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

Kotenberg

In the hours before

Special weather statement, May 27, 6:17 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 AM CDT Mon May 27 2019

IAZ025-035-036-271245-
Hamilton IA-Wright IA-Webster IA-
717 AM CDT Mon May 27 2019

...Line of Storms May Produce Winds of 35 to 45 mph...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Webster City to 6 miles
northwest of Gilbert. Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Webster City, Jewell Junction, Big Wall Lake, Stanhope, Williams,
Blairsburg, Kamrar, Woolstock, Webster City Municipal Airport and
Brushy Creek St Recreation Area.

LAT...LON 4251 9350 4247 9350 4247 9346 4244 9346
      4221 9376 4236 9399 4270 9373
TIME...MOT...LOC 1217Z 204DEG 44KT 4234 9392 4218 9371

Kotenberg
Local storm report, May 27, 6:48 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND GST     1 WNW JOHNSTON          41.68N 93.75W
05/27/2019  E60 MPH          POLK               IA   NWS EMPLOYEE

            LAWN FURNITURE/HEAVY HAMMOCK BLOWN OVER -
            DELAYED REPORT.

&&
Local storm report, May 27, 7:55 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND DMG     3 ENE WINDSOR HEIGHTS   41.62N 93.66W
05/27/2019                   POLK               IA   PUBLIC

            SEVERAL 3+ INCH TREE BRANCHES BROKEN ACROSS
            BEAVERDALE NEIGHBORHOOD - 2000+ WITHOUT
            POWER DELAYED REPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Mahaska

When
May 27, 12:15 PM CST to May 28, 8:30 PM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested at 63.12 feet on 27 May 2019 at 22:45 UTC.

Flood, Webster

When
May 28, 12:45 PM CST to May 29, 3:30 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 10.57 feet on 28 May 2019 at 22:45 UTC.

Flood, Mahaska

When
May 28, 3:45 PM CST to May 31, 4:45 AM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Planned Dam Release
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested twice, with the first crest at 65.61 feet on 29 May 2019 at 15:00 UTC and the second crest at 65.53 feet on 20 May 2019 at 07:30 UTC.

Flood, Dallas

When
May 28, 4:15 PM CST to May 29, 1:00 AM CST
Where
Dallas County, Van Meter to 1.48 mi ESE of Booneville
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

The Raccoon River at Van Meter crested at 17.71 feet on 29 May 2019 at 01:45 UTC.

Flood, Palo Alto

When
May 28, 11:15 PM CST to May 31, 11:59 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested at 12.44 feet on 31 May 2019 at 23:45 UTC.

Flood, Decatur

When
May 29, 12:30 AM CST to May 30, 6:30 AM CST
Where
Decatur County, 4.04 mi SSW of Davis City to 2.61 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.580, -93.840

The Thompson River at Davis City crested at 13.21 feet on 29 May 2019 at 14:30 UTC.

Flood, Black Hawk

When
May 29, 1:30 PM CST to May 31, 11:59 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 90.3 feet on 31 May 2019 at 22:45 UTC.

Flood, Webster

When
May 30, 10:00 AM CST to May 31, 11:59 PM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 10.88 feet on 31 May 2019 at 07:30 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822804, 822811, 822805, 822809, 822808, 822810, 822806, 822812.